Orthotopic Heart Transplant Recipient with Enteric-coated Mycophenolate Sodium (Myfortic) Induced Colitis
AffiliationUniv Arizona, Coll Med, Sarver Heart Ctr
Univ Arizona, Coll Med, Dept Pathol
MetadataShow full item record
PublisherINT SCIENTIFIC INFORMATION, INC
CitationMorris, C. C., Stroud, S. C., Golconda, U., Gregoire, S. A., & Juneman, E. B. (2020). Orthotopic Heart Transplant Recipient with Enteric-coated Mycophenolate Sodium (Myfortic) Induced Colitis. The American journal of case reports, 21, e920235-1.
JournalAMERICAN JOURNAL OF CASE REPORTS
Rights© Am J Case Rep, 2020. This work is licensed under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0).
Collection InformationThis item from the UA Faculty Publications collection is made available by the University of Arizona with support from the University of Arizona Libraries. If you have questions, please contact us at firstname.lastname@example.org.
AbstractObjective: Rare disease Background: Mycophenolic acid is an immunosuppressive drug commonly used in solid organ transplantation to prevent acute and chronic allograft rejection. There are 2 common preparations of mycophenolic acid including mycophenolate mofetil (Cellcept), and enteric-coated mycophenolate sodium (Myfortic) which was developed to reduce the high rate of gastrointestinal side effects seen with Cellcept. Cases of mycophenolate mofetil induced colitis have been described in solid organ transplant patients and rarely in heart transplant patients, but enteric-coated mycophenolate sodium induced colitis is very rare and has not been reported in heart transplant patients. Case Report: A 66-year old male with an orthotopic heart transplant was admitted with diarrhea. The patient was on an immunosuppression regimen including mycophenolate mofetil for 10 weeks post-transplantation until complaining of soft stools and bloating. At this time, he was switched to enteric-coated mycophenolate sodium. At week 11 post-transplantation, the patient was admitted to the hospital with worsening diarrhea. Extensive workup was unrevealing. Colonoscopy with biopsy showed features of mycophenolic acid induced colitis. Enteric coated mycophenolate sodium was discontinued, and the patient's diarrhea markedly improved over the next 48 hours. The patient had no signs of colitis or solid organ rejection at 7-month follow up appointment. Conclusions: Although a diagnosis of exclusion, enteric-coated mycophenolate sodium induced colitis should be considered in the differential of an orthotopic heart transplant patient with diarrhea as discontinuing the medication can improve symptoms and avoid costly workups, however, patients should be monitored closely for signs of rebound rejection.
NoteOpen access article
VersionFinal published version
Except where otherwise noted, this item's license is described as © Am J Case Rep, 2020. This work is licensed under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0).